Thunderstorm Wind, Coffey
- When
- June 14, 12:20 PM CST
- Where
- Coffey County, Le Roy
- Measured
- 70 kt (81 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.083, -95.633
Thunderstorms developed over east central Kansas early in the afternoon of the 14th. Many became severe and produced numerous reports of damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Thunderstorms developed over east central Kansas early in the afternoon of the 14th. Many became severe and produced numerous reports of damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 14, 2:10 AM CST, 10 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 310 AM CDT THU JUN 14 2001 PRECIP ACROSS THE CWA TODAY AND TEMPERATURES THROUGH FRIDAY ARE THE MAIN FORECAST CONCERNS... COLD FRONT NOW MOVING THROUGH CENTRAL KANSAS WILL CONTINUE TO PROGRESS EASTWARD ACROSS THE REMAINDER OF THE CWA TODAY AS STRONG VORT MAX LIFTS NORTHEAST OUT OF COLORADO ACROSS KS. AS THIS WAVE LIFTS OUT IT WILL ALLOW SFC LOW TO MOVE NORTHEAST...BUT WILL ALSO ALLOW FOR MORE CONVECTION TO REDEVELOP ALONG SOUTHERN PORTIONS OF CURRENT CONVECTION OVER CENTRAL KANSAS. THIS SHOULD BE MAINLY IN THE MORNING OVER THE WESTERN 1/2 OF THE CWA WITH NEW DEVELOPMENT LIKELY TAKING PLACE ALONG THE FRONT OVER THE EAST BY AFTERNOON. ALL MODELS THEN PUSH PRECIP EAST OF THE CWA BY EVENING WITH CLEARING SKIES. CURRENT FORECAST ALREADY HAS THIS TREND AND WILL CONTINUE WITH IT. WILL KEEP HIGHS TODAY FROM THE LOWER 80S NORTHCENTRAL TO THE MIDDLE TO UPPER 80S EAST BEFORE THE ARRIVAL OF THE COLD FRONT. MOSTLY CLEAR SKIES AND LIGHTER WINDS WILL ALLOW TEMPS TO FALL INTO THE 50S MOST AREAS TONIGHT...THEN REBOUND INTO THE LOWER TO MIDDLE 80S ON FRIDAY WITH LOW LEVEL FLOW RETURNING TO THE SOUTHWEST ALL AREAS BY AFTERNOON. THE WARMER TEMPS WILL BE IN THE NORTHCENTRAL WHERE WINDS WILL COME AROUND TO THE SOUTHWEST QUICKER. .TOP...NONE
KSZ008>012-020>024-026-034>040-054>056-058-059-142100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1201 PM CDT THU JUN 14 2001 ...SPOTTER ACTIVATION MAY BE NEEDED IN PORTIONS OF THE AREA THIS AFTERNOON... SEVERE THUNDERSTORMS ARE STILL POSSIBLE THIS AFTERNOON ACROSS PORTIONS OF EASTCENTRAL KANSAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. THUNDERSTORMS MAY BECOME SEVERE ALONG AND EAST OF A LINE FROM EMPORIA AND TOPEKA TO HIAWATHA. THE STORMS SHOULD MOVE EAST INTO MISSOURI BY LATE AFTERNOON. STORM SPOTTERS, EMERGENCY MANAGEMENT AGENCIES, LAW ENFORCEMENT OFFICES AND OTHERS IN THIS AREA, SHOULD PREPARE NOW FOR THE POSSIBILITY OF SEVERE WEATHER THIS AFTERNOON. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER INFORMATION. THE THREAT OF SEVERE WEATHER, WILL BE ALONG AND AHEAD OF A COOL FRONT, THAT WILL BE IN PLACE OVER NORTHCENTRAL KANSAS LATER TODAY AND TONIGHT.
The Topeka radar (KTWX), 114 km away, was scanning. The volume nearest the first event began at 18:19 UTC.
5 thunderstorm wind. Local standard time, as filed.
Strong winds damaged a garage and drove a beam through the wall of a house.
Strong winds damaged a car and blew down a tree on a van doing considerable damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249339, 5249340, 5249341, 5249342, 5249343.